My Mirena Weight Gain Experience

 mirena removal side effects weight loss

I’m going to tell you my experience of weight gain side effects while on Mirena. Since there are few things more frustrating than working hard to lose weight and not getting results, I’m hoping this helps you.

How to Battle Mirena Side Effects

If you still haven't decided whether or not to remove your Mirena IUD I don't blame you. It's not a decision to take lightly and perhaps you're not entirely certain that your IUD is what's causing your weight gain. Before deciding to remove your IUD it may be a good idea to try options that help you manage your mirena weight gain.

How to shed water weight caused by your IUD

Combine drinking at least 80oz of water with a product like a waist trimmer that encourages your body to sweat out the excess water weight. If you work out while wearing the waist trimmer it will help you to increase your capacity to sweat.

Another option for immediate water weight shedding is taking an herbal diuretic that encourages you to urinate the excess water weight. Again, you will want to drink at least 80oz of water along with it.

So those are my suggestions, now let's get into what my personal experience was like and how I came to the conclusion to remove my IUD.

IUD Side Effects

Of the side effects I experienced while on Mirena, the stabbing pains were present the entire time I had it. However, the weight gain didn’t occur until 3 years after the IUD was inserted. The weight gain was a slow build and reached its peak weeks before I renewed my fit lifestyle.  At my peak, I’d gained 20 pounds of excess weight. If I had to guess it was half body fat and half water weight. I blame my diet for most of the body fat gain. However, I believe the Mirena contributed to it and to the water weight gain.

More Mirena IUD Side Effects

While I only personally experienced the stabbing pains and bloating. Many other women experienced far more.  Hair loss, extreme fatigue, reduced libido, and abdominal cramping have all been considered as potential side effects. Forum after forum is full of women confused about their side effects and seeking validation.

I Wasn't Crazy

Once I renewed my fit diet I tracked everything with extreme accuracy and did high-intensity cardio workouts. I chugged water, I would sweat profusely and I would eat enough of a caloric deficit to amount to a one-pound loss per week. Yet, week after week the scale did not move. Not only did the scale not move, I saw no visible difference in water retention. Your body retains water just beneath your skin, this causes loss of muscle definition, spongy skin, and increased cellulite visibility. I felt bloated every day and my skin felt tight.

Frustrated, I took to google to find out what could be causing my issues. I suspected it was my IUD. I googled “Mirena weight gain” and “IUD side effects” among other keywords. Lo’ and behold I found several pages full of hundreds of other women experiencing the same water retention. The information I found was validating. Where I was once confused, and frustrated I felt relief. I wasn’t crazy.

IUD Removal

I gave my diet and regimen another couple weeks of no progress before I became fed up. I went back to google and looked up “IUD Removal.” I found many forums of women reporting progress and improved health once they removed their Mirena IUD’s. I do not recommend this, but I accepted the risk and chose to remove mine myself. It was both easy and painless.

After removal, I continued my diet and exercise program while monitoring my weight daily. Two days after removal I’d lost 5 lbs. of water weight. The immediate relief of side effects confirmed for me a correlation between my Mirena and weight gain. I still believe that my Mirena prevented my weight loss progress due to the water retention. I am not a health professional nor am I advising you to make any decisions without first consulting your doctor. This story is my own personal experience.

Mirena Side Effects After Removal

I experienced nothing but positives after removal. I quickly dropped my water weight, my fatigue went away, and my stabbing pain was no more. However, there is a phenomenon dubbed the Mirena Crash due to the hormonal side effects some women experience when they remove their IUD's. The most frequently encountered symptoms of the Mirena Crash are mood swings, sadness, anger, anxiety, depression, fatigue, flu-like symptoms, nausea, bloating, stomach pain, and breast tenderness.

In all fairness, I have friends that have used Mirena or various other IUD’s for even longer than my 3 years. They did not experience any side effects. Birth control has a tendency to affect women differently and if you surveyed a room full of women you’d likely get a variety of reviews. If you are truly sticking to your diet, tracking accurately, and working out consistently you should see results. If you do not, you owe it to yourself to find out why.